Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 173, NWS Albuquerque, NM

August 13, 2013Harding County, Quay County, Union County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 13, 2013, 4:38 PM MDT for Harding County, Quay County, Union County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 13, 2013, 4:38 PM MDT (22:38 UTC)
Expired
Aug 13, 2013, 5:15 PM MDT
In force
37 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

Counties Harding County, NM, Quay County, NM, Union County, NM

The radar

The Cannon AFB radar (KFDX), 131 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 3:06 PM MDT, 1 hour 32 minutes earlier.

Area forecast discussion, Aug 13, 3:06 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
306 PM MDT TUE AUG 13 2013

.DISCUSSION...
LOW TOPPED GARDEN VARIETY CROP OF SHOWERS AND THUNDERSTORMS DEVELOPING
MOST AREAS THIS AFTERNOON. MAIN FOCUS WILL BE THE NE HIGHLANDS AND
PLAINS WHERE STRONG TO A FEW SEVERE STORMS ARE LIKELY LATE THIS
AFTERNOON AND EARLY EVENING. BEST COMBINATION OF EFFECTIVE BULK
SHEAR (40KTS) AND CAPE (~3000J/KG) REMAIN OVER THE FAR EAST-
CENTRAL PLAINS IN AND NEAR TUCUMCARI. STORMS WILL LIKELY COME OFF
THE NRN SANGRES AND RATON MESA AND MOVE SEWD INTO THE JUICIER AIR.
RAIN COOLED AIR OVER NE NM HELPS SEND BACKDOOR FRONT SWWD LATE
THIS EVENING. LAST COUPLE OF NAM12 RUNS A TAD WEAKER WITH THE PUSH
BUT CONTINUE TO SHOW A WWD PUSH SOMETIME AFTER MIDNIGHT. EAST
CANYON WINDS WILL PUSH THE HIGHER SFC DEWPOINT AIR WWD LATE
TONIGHT INTO WEDNESDAY MORNING.

BOUNDARY/FRONT PUSHES UP TO THE WEST-CENTRAL HIGHLANDS...SETTING
THE STAGE FOR WEDNESDAY AFTERNOON AND EVENING. MODELS NOT AS
ROBUST WILL LINE OF STORMS OVER THE EASTERN HALF OR SO OF THE SW
MOUNTAINS EXTENDING NORTH TO AROUND MOUNT TAYLOR AND CABEZON
AREAS. 18Z NAM CONTINUES TO DEVELOP CONVECTION TO THE WEST AND
EAST OF ABQ METRO SO A FAIR SHOT AT THUNDERSTORMS LATE
AFTERNOON/EARLY EVENING WITH W/NW STEERING FLOW. FAR WEST-CENTRAL
AREAS ALONG WITH NW PLATEAU REMAIN DRY AS VERY DRY AIR ALOFT WINS
OUT OVER DEVELOPING CUMULUS CLOUDS.

SIMILAR SCENARIO APPEARS IN THE OFFING FOR THURSDAY...ALBEIT WITH
SLIGHTLY MORE INFLUENCE FROM THE DRY AIR ALOFT OVER A LARGER
PORTION OF WEST-CENTRAL AND NW NM...NOSING INTO THE NRN AND CENTRAL
RG VALLEY DURING THE LATE AFTERNOON. DRIER AIR ALOFT OVER WEST AND
RG TAKES HOLD FRIDAY...LIMITING CONVECTION TO THE SRN GILA AND
ALONG AND EAST OF THE CENTRAL MTN CHAIN.

DEEP UPPER LEVEL TROUGH TRANSLATING EWD THROUGH THE GREAT BASIN
FORCES THE RIDGE AXIS EWD SOMEWHAT SATURDAY...SETTING UP A LOW AND
MID-LEVEL (700MB) SLY FLOW OVER THE STATE. AN UPTICK IN CONVECTIVE
ACTIVITY IS EXPECTED FOR THE WEEKEND AS MONSOON MOISTURE RETURNS
AND COMBINES WITH A FEW WEAK WIGGLES IN THE NW FLOW ALOFT TO
PRODUCE MORE ACTIVITY. MEDIUM RANGE MODELS CONTINUE TO SHOW UPPER
LEVEL HIGH CENTER OVER SRN AZ WITH WEAK WAVES MOVING SEWD IN THE
NW FLOW ALOFT OVER NRN NM. THIS FLOW WOULD FAVOR THE SANGRE DE
CRISTOS EAST AND SEWD OUT ONTO THE PLAINS FOR EARLY NEXT WEEK.

33

&&

.FIRE WEATHER...
DESPITE THE DRYING DEPICTED ON SATELLITE IMAGERY CLOSE TO WEST
CENTRAL/NORTHWEST NEW MEXICO...AT LEAST ISOLD CONVECTION HAS
DEVELOPED OVER THE HIGHER TERRAIN ALONG THE CONTDVD. ALTHOUGH
DEWPOINTS HAVE STARTED TO MIX OUT OVER THIS AREA...12Z MODELS
INDICATED AN INCREASE IN MID LEVEL THETA E SO COULD POTENTIALLY BE A
FEW VIRGA BOMBS AMONG THIS AFTERNOONS CROP. CELLS ALSO SEEM TO BE
MOVING AND STEERING FLOW TAKING CELLS OFF THE CENTRAL MT CHAIN AND
INTO THE EASTERN PLAINS. MODELS CONTINUE TO INDICATE AN EAST WIND
INTO THE RGV AT SOME POINT THIS EVENING OR AFTER MIDNIGHT...THOUGH
AT THIS TIME DIFFICULT TO DISCERN WHETHER THE DRIVER WILL BE WHAT
APPEARS TO BE A SOUTHWEST/WESTWARD MOVING BOUNDARY OVER KANSAS AND
INTO EAST CENTRAL CO ATTM OR SOMETHING CLOSER TO HOME.

GOOD OR GREATER RH RECOVERIES TONIGHT WILL BE FOLLOWED BY A TREND OF
DECREASING DEWPOINTS WEST OF THE CENTRAL MT CHAIN FOR THE REST OF
THE WEEK. THEREFORE SOME MIN RH VALUES...ESPECIALLY FROM THE CONTDVD
WESTWARD AND ESPECIALLY IN THE FAR NORTHWEST CORNER...COULD FALL
BELOW 15 PERCENT. SOME MOISTURE MAY ATTEMPT TO KICK BACK INTO THE
RGV AT NIGHT BUT MIXES OUT EACH DAY.

VENTILATION GOOD TO EXCELLENT OVERALL FOR THE REMAINDER OF THE WEEK
AND EARLY NEXT WEEK. HOWEVER...ON WEDNESDAY SOME AREAS OF FAIR AND
EVEN POCKETS OF POOR RATES NOTED OVER THE EASTERN PLAINS AND
SOUTHWEST/LOWER RGV DUE MOST LIKELY TO THE COMBO OF THE BUILDING
RIDGE AND ANTICIPATED SURFACE BOUNDARY...WHICH MAY RESULT IN SOME
COOLER HIGHS.

THE RIDGE AXIS BECOMES ORIENTED FROM NORTH TO SOUTH THROUGH THE
GREAT BASIN/WESTERN CO SOUTH THROUGH ERN AZ BY LATE THIS WEEK. THIS
SUPPORTS DECREASING CONVECTION IN THE WEST WHILE KEEPING THE EAST
OPEN TO OCCASIONAL FRONTS...WITH ONE FORECAST FRIDAY/FRIDAY
NIGHT...AND THEREFORE BETTER CHANCES FOR CONVECTION. THERE CONTINUES
TO BE DIFFERENCES IN HOW THE MODELS HANDLE AN APPROACHING UPPER
DISTURBANCE LATE THIS WEEKEND. THE 12Z GFS STILL MOSTLY DEFLECTS IT
OVER THE RIDGE ALTHOUGH IT APPEARS TO BREAK DOWN THE RIDGE A LITTLE
MORE...WHILE THE ECMWF BATTERS DOWN THE RIDGE BUT IT/S NOT TIL EARLY
NEXT WEEK.

&&

.AVIATION...
18Z TAF CYCLE
SATELLITE IMAGERY SUGGESTS SOME DRIER AIR TRYING TO PUSH INTO NORTHWEST
NM HOWEVER 12Z MODELS SUGGESTING HIGHER VALUES OF MID LEVEL
MOISTURE MIGRATING NEWD ALG CONTDVD NEXT 6 HRS. LOTS OF CU
DEVELOPING ATTM SO EXPECT MOST OF THE HIGHER TERRAIN TO SEE AT
LEAST ISOLD TSRA. ALONG THE CENTRAL MT CHAIN REMNANTS OF WK SFC
BNDRY AND WLY STEERING FLOW SHOULD HELP SPREAD TSRA COVERAGE OFF
THE MTS AND INTO THE PLAINS. LOW LEVEL ELY WINDS TO PUSH INTO THE
RGV THIS EVENING...AND POTENTIAL EXISTS FOR MVFR TO IFR CIGS NE
ABD EAST CENTRAL PLAINS AND HIGHLANDS AFT 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  59  92  58  93 /   5   5   5   5
DULCE...........................  47  83  46  85 /  10  20   5  10
CUBA............................  51  87  50  88 /  20  20  10  10
GALLUP..........................  53  86  53  87 /   5   5   5   5
EL MORRO........................  49  79  49  81 /  10   5   5  10
GRANTS..........................  53  84  53  85 /  10  20   5  10
QUEMADO.........................  53  83  54  85 /  10  10  10  10
GLENWOOD........................  55  88  56  87 /   5  20  10  10
CHAMA...........................  45  74  45  76 /  20  30  10  20
LOS ALAMOS......................  57  79  56  82 /  20  40  30  20
PECOS...........................  54  75  53  78 /  30  40  30  30
CERRO/QUESTA....................  51  77  50  78 /  20  20  10  20
RED RIVER.......................  45  69  46  70 /  40  50  30  30
ANGEL FIRE......................  43  72  43  74 /  30  50  20  30
TAOS............................  49  80  49  83 /  20  20  10  20
MORA............................  51  73  51  78 /  40  50  30  40
ESPANOLA........................  60  84  60  88 /  10  20  20  10
SANTA FE........................  55  78  55  82 /  30  30  30  10
SANTA FE AIRPORT................  58  82  57  85 /  20  30  20  10
ALBUQUERQUE FOOTHILLS...........  64  86  63  88 /  10  30  20  10
ALBUQUERQUE HEIGHTS.............  66  88  66  90 /  10  20  10  10
ALBUQUERQUE VALLEY..............  61  90  66  92 /  10  20  10  10
ALBUQUERQUE WEST MESA...........  65  89  65  91 /  10  20  10  10
LOS LUNAS.......................  65  89  64  90 /  10  20  10  10
RIO RANCHO......................  64  89  64  91 /  10  20  10  10
SOCORRO.........................  66  93  66  94 /  10  20  30  20
SANDIA PARK/CEDAR CREST.........  57  82  58  85 /  20  30  30  30
TIJERAS.........................  55  83  56  86 /  20  30  30  30
MORIARTY/ESTANCIA...............  52  84  51  86 /  20  30  40  30
CLINES CORNERS..................  56  78  56  82 /  40  40  50  50
GRAN QUIVIRA....................  57  82  57  83 /  30  30  40  40
CARRIZOZO.......................  62  85  62  88 /  20  30  30  30
RUIDOSO.........................  55  77  56  78 /  30  40  40  40
CAPULIN.........................  54  74  54  80 /  50  50  40  40
RATON...........................  55  79  54  83 /  50  50  40  40
SPRINGER........................  56  80  55  86 /  50  50  40  30
LAS VEGAS.......................  53  76  54  82 /  40  50  40  40
CLAYTON.........................  61  78  62  83 /  50  40  40  40
ROY.............................  58  76  58  83 /  60  50  30  50
CONCHAS.........................  65  83  65  88 /  60  30  40  50
SANTA ROSA......................  65  84  65  90 /  50  40  40  50
TUCUMCARI.......................  67  86  67  91 /  60  30  40  40
CLOVIS..........................  65  83  64  87 /  60  40  30  40
PORTALES........................  66  84  65  89 /  60  40  30  40
FORT SUMNER.....................  67  85  67  90 /  50  30  30  40
ROSWELL.........................  70  92  69  94 /  20  20  20  30
PICACHO.........................  62  87  62  89 /  20  20  20  30
ELK.............................  58  80  59  82 /  30  30  30  40

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

33
Hazardous weather outlook, Aug 13, 6:00 AM MDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE AUG 13 2013

NMZ501>540-141200-
ALBUQUERQUE METRO AREA-CENTRAL HIGHLANDS-CHAVES COUNTY PLAINS-
CHUSKA MOUNTAINS-CURRY COUNTY-DE BACA COUNTY-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-EASTERN LINCOLN COUNTY-
EASTERN SAN MIGUEL COUNTY-ESTANCIA VALLEY-FAR NORTHEAST HIGHLANDS-
FAR NORTHWEST HIGHLANDS-GUADALUPE COUNTY-HARDING COUNTY-
JEMEZ MOUNTAINS-LOWER CHAMA RIVER VALLEY-LOWER RIO GRANDE VALLEY-
NORTHEAST HIGHLANDS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
NORTHWEST HIGHLANDS-NORTHWEST PLATEAU-QUAY COUNTY-
RATON RIDGE/JOHNSON MESA-ROOSEVELT COUNTY-SAN FRANCISCO RIVER VALLEY-
SAN JUAN MOUNTAINS-SANDIA/MANZANO MOUNTAINS-SANTA FE METRO AREA-
SOUTH CENTRAL HIGHLANDS-SOUTH CENTRAL MOUNTAINS-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-SOUTHWEST CHAVES COUNTY-
SOUTHWEST MOUNTAINS-UNION COUNTY-UPPER RIO GRANDE VALLEY-
UPPER TULAROSA VALLEY-WEST CENTRAL HIGHLANDS-WEST CENTRAL MOUNTAINS-
WEST CENTRAL PLATEAU-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
600 AM MDT TUE AUG 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A BACK DOOR COLD FRONT MOVING INTO THE EASTERN PLAINS WILL BE A
FOCUS FOR SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. LOCALLY
HEAVY RAIN AND FLOODING WILL BE THE MAIN CONCERN...THOUGH A FEW
STRONG STORMS WITH HAIL AND GUSTY WINDS ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

STRONG TO SEVERE STORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL
AND STRONG WIND GUSTS WILL BE THE MAIN THREATS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT
1.888.386.7637 TO REPORT HAIL...HIGH WINDS...AND ANY FLOODING.

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 1:21 AM MDTAreal Flood AdvisoryABQHarding114 min
Aug 13, 2:18 PM MDTAreal Flood AdvisoryABQLincoln117 min
Aug 13, 3:15 PM MDTAreal Flood AdvisoryABQHarding, Mora, San Miguel2 hr
Aug 13, 3:51 PM MDTSevere Thunderstorm WarningABQCurry54 min
Aug 13, 5:11 PM MDTSevere Thunderstorm WarningABQHarding, Quay, Union49 min
Aug 13, 5:26 PM MDTSpecial Weather StatementABQGuadalupe34 min
Aug 13, 5:29 PM MDTSpecial Weather StatementABQQuay31 min
Aug 13, 5:45 PM MDTSevere Thunderstorm WarningABQQuay, San Miguel45 min
Aug 13, 5:56 PM MDTAreal Flood AdvisoryABQGuadalupe, Harding, Quay, San Miguel2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.